Non-Profit Trusted Source of Non-Commercial Health Information
The Original Voice of the American Academy of Anti-Aging, Preventative, and Regenerative Medicine
logo logo
Cardio-Vascular Diabetes Medications

Diuretics may increase diabetes risk by lowering blood potassium levels

13 years, 6 months ago

15345  0
Posted on Nov 25, 2008, 6 a.m. By Rich Hurd

New research suggests that depleted blood potassium levels could help to explain why people prescribed diuretics for the treatment of high blood pressure are at increased risk of type 2 diabetes.

New research suggests that depleted blood potassium levels could help to explain why people prescribed diuretics for the treatment of high blood pressure are at increased risk of type 2 diabetes.

Tariq Shafi and colleagues examined data from 3,790 non-diabetic participants in the Systolic Hypertension in Elderly Program (SHEP), a study designed to determine the risk versus benefit of treating people age 60 years or older with the thiazide diuretic chlorthalidone. Previous research has shown that treatment with thiazide diuretics causes potassium levels to drop and increases patients' risk of developing type 2 diabetes by as much as 50%, although whether the drop in blood potassium was linked to the increased risk of diabetes was uncertain.

Results of this study suggest that the increased risk of type 2 diabetes associated with thiazide diuretics is indeed linked to their action on blood potassium levels. In fact, results showed that for each 0.5 milliequivalent-per-liter (MEq/L) decrease in serum potassium, there was a 45% increased risk of diabetes.

Thiazides are effective at treating high blood pressure and are inexpensive, however their association with diabetes has led many doctors to prescribe other, more expensive, drugs. However, according to Dr Shafi, the study findings suggest that thiazides can be used safely as long as doctors monitor and regulate blood potassium levels.

The authors speculate that potassium supplement may prevent thiazide-induced diabetes.

Shafi T, Appel LJ, Miller ER, Klag MJ, Parekh RS. changes in serum potassium mediate thiazide-induced diabetes. Hypertension. 2008;52:1022.

News release: Potassium Loss from Blood Pressure Drugs May Explain Higher Risk of Adult Diabetes. Johns Hopkins Medicine. November 24th 2008.

 

WorldHealth Videos